Alert archive / Louisiana / Wind Advisories in 2023

Wind Advisory 5, NWS Lake Charles, LA

January 28, 20234 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Jan 28, 2023, 12:54 PM CST for 4 parishes in Louisiana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2023, 12:54 PM CST (18:54 UTC)
Expired
Jan 28, 2023, 6:00 PM CST
In force
5 hr
Issued by
NWS Lake Charles, LA

Counties Cameron Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS74 KLCH 281854
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1254 PM CST Sat Jan 28 2023

LAZ033-041>045-052>055-073-074-TXZ215-216-290000-
/O.NEW.KLCH.WI.Y.0005.230128T1854Z-230129T0000Z/
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
Including the cities of Lawtell, Opelousas, Eunice, Lake Charles,
Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, 
Crowley, Rayne, Branch, Church Point, Richard, Lafayette, 
Breaux Bridge, Cade, St. Martinville, Abbeville, 
Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, 
Morgan City, Burns Point, Centerville, Franklin, Patterson, 
Berwick, Bayou Vista, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, Beaumont, Sabine Pass, Sea Rim State Park, 
Orange, Vidor, and Bridge City
1254 PM CST Sat Jan 28 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southeast winds around 20 mph with gusts up to 30 mph.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Jan 28, 11:51 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 28, 11:51 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 AM CST Sat Jan 28 2023

...New AVIATION...

.UPDATE...
Issued at 928 AM CST Sat Jan 28 2023

Light showers have developed this morning across central and north
Louisiana this morning. This activity is expected to continue
through much of the day as the region becomes increasingly under
the influence of an approaching frontal boundary. Winds will
continue to increase through the morning as well as the pressure
gradient tightens between the approaching front and high pressure
moving off the southeastern U.S. coast. No significant changes
were made to the inherited forecast this morning.

Jones

&&

.SHORT TERM...(Today through Monday night) Issued at 420 AM CST
Sat Jan 28 2023

The surface high has moved into southern Georgia and northeast
Florida this morning. Southerly winds are flowing into the region
this morning as the next sfc low front currently in western
Oklahoma has a trailing cold that extends down into north Texas.

Moisture will continue to surge out of the gulf and into east
Texas today as the low moves is pushed into north Texas. We are
looking at cloudy skies with southerly winds but the highs will
top out ear 70 degrees which for that is said and done is not that
bad to be honest. If you want to do something outside today is
the day to enjoy outdoor activities as rains move into southeast
Texas this evening and southern Louisiana during the overnight
hours.

Through Sunday morning rainfall estimates are for around one inch
area wide which will create ponding on road surfaces and low
lying areas as the ground remains saturated. WPC has the region in
a slight risk of excessive rainfall "ERO" for tomorrow as
rainfall will continue through the day. Also SPC also has the
region in a marginal risk for severe weather with the threat from
winds and hail and a isolated chance for tornadoes. Southerly
winds are indicating the sfc boundary will still be to our north
allowing for gulf moisture into the area. Highs tomorrow will
range from the upper 60s to lower 70s again.

Monday chances for showers taper off a bit as the cold front drops
down into the lakes region in southeast Texas Sunday evening
pushing the heaviest rains off to the east. The front makes the
coast around sunrise Monday. Temperatures are expected into the
50s for morning lows and lower 60s for afternoon highs although
rains will continue throughout the day as over running will be
pushing this event. By Tuesday morning the front is well offshore
and looks to be stalling with another surface low developing over
the south Texas coast with moisture being lifted up and over the
latest front.

19/ K. Kuyper

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 422 AM CST Sat Jan 28 2023

At the start of the longterm, a frontal boundary will stall over
southwest LA on southerly winds from a developing ridge over the ern
Gulf. With little help from zonal flow aloft, the boundary gets
sandwiched between high pressure over the north-central Plains and
the Gulf ridge Tuesday through Thursday. Its likely that the front
will wobble slightly north to south over the several day period, but
with plentiful Gulf moisture available, a wide swath of on-and-off
showers with isolated thunderstorms can be expected, primarily
impacting the nrn/nwrn half of the CWA.

Upper levels get a move on very early Thursday as an amplifying trof
is set to quickly slide ewd across south central TX. Latest model
suites have continued a more-amplified and southward trend from the
previous thinking. On its latest track, the upper shortwave would
track directly over the CWA late into Friday morning. A fairly
impressive pressure gradient then present between the low and Gulf
ridge would set the stage for a dynamic jet environment Thursday. At
this point in the forecast, it does not appear that this will be a
widespread severe event. Forecast CAPE is near-zero on all
parameters, with little to no boundary layer buoyancy to be found.
The best instability remains well offshore. The driving factor of
this event will instead be strong jet forcing. Divergence aloft and
through the column will offer enough lift to overcome negative
buoyancy; consensus has 50 to 55 kt winds to at least 850 mb
Thursday morning and afternoon over the heart of the CWA. This
environment is much better suited for effective rainmakers than it
is for organized convection.

The larger concern over both Wednesday and Thursday will be
localized and riverine flooding due to heavy rains. With saturated
antecedent conditions expected ahead of this system, moderate to
high rainfall rates could lead to flooding issues. Models are
trending higher with PWATs values Thursday on each run: the ECMWF
has 1.45 to 1.75 inches, while the GFS shows 1.45 to 1.85 inches
during the time of greatest forcing. The lower end of these ranges
are above the 90th percentile, while 1.73 inches is the daily climo
max on 2/2. Due to this forecast setup, the WPC has painted northern
TX counties and LA parishes into a Slight Risk of Excessive
Rainfall, with the remaining CWA in a Marginal Risk for Wednesday
into Thursday morning. Intermittent periods of heavy rain may lead
to flash flooding in some areas Wednesday and then again Thursday.
The ERO forecasts only go out 5 days, so tomorrow's forecast
discussion will include the area for Thursday's ERO.

A cooler and drier airmass will filter in behind the low on Friday
as ridging builds in. Cool and dry conditions will prevail
thereafter.

Since Monday's fropa gets hung up across the region on Tuesday,
temperatures Tuesday and Wednesday will range from the upper 50s in
the northern CWA to the upper 60s and near 70 for those in the
south/southeast. Thursday, rain-cooled air will overspread the
entire CWA, pushing highs down into the low 50s to lower 60s. Cooler
air arrives Friday when we'll see temps 8 to 10 degrees below
normal. Late Friday, flow aloft becomes westerly, cutting off any
meaningful CAA with moderating temperatures to result Saturday.

11/Calhoun

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Sat Jan 28 2023

A mostly midlevel cloud deck (bases ~7000-9000 FT) continues to
spread over the area from the southwest, producing BKN-OVC but VFR
conditions across the area. Meanwhile, high pressure to the east
and developing low pressure to the northwest is strengthening
southeasterly low level winds, with sustained speeds of 15-20 KT
expected while gusts will be around or just above 25 KT. VFR
conditions are expected to prevail today. Cigs will begin to
lower this evening, falling to MVFR categories by 05-07Z and
further to IFR by 10-12Z as moisture deepens over the region.
Winds will taper off some but remain elevated tonight into Sunday
morning. Meanwhile, a few showers will be possible overnight,
with SHRA and isolated TS expected to become prevailing after 12Z
Sunday.

24

&&

.MARINE...
Issued at 420 AM CST Sat Jan 28 2023

A Small Craft Advisory for the Texas coastal waters until 3 pm.
This will change over to a Small Should Exercise Caution through
midnight tonight. Winds and seas are expected to fall a bit but
another frontal system with a surface low has moved into western
Oklahoma. This system and the inaction with the departing sfc high
will continue to keep the winds and seas elevated on Sunday and
through most of the coming week. Also look to storm activity over
the gulf lowering the visibility at times. Towards Thursday the
next system moves into the coastal waters with winds becoming
north again and increasing to around 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  58  68  55 /  10  60 100  30
LCH  70  62  69  60 /  10  70 100  40
LFT  71  61  71  62 /   0  40  90  40
BPT  71  64  72  59 /  10  80 100  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
     470.

&&

SHORT TERM...66
LONG TERM....11
AVIATION...24
Hazardous weather outlook, Jan 28, 3:49 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
349 AM CST Sat Jan 28 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-291000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
349 AM CST Sat Jan 28 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.
Cloudy skies this morning with isolated showers moving into the
lakes region of southeast Texas during the afternoon into the
evening hours. As this is the start of the next frontal passage
that is expected look for rains and finally storms spreading into
southeast Texas and southern Louisiana during the overnight hours.
Rainfall totals by tomorrow morning will generally range from 1/2 to
over one inch through sunrise Sunday. There is a chance that a few
locations in southeast Texas will have some issues with minor
flooding.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread showers and thunderstorms on Sunday to continue associated
with an area of low pressure moving up the Texas gulf coast. There
is a marginal risk of severe weather with these storms primarily in
the form of damaging winds... isolated tornadoes will also be
possible. In addition to the severe weather threat, heavy rainfall
will lead to street flooding and low lying areas.

There threat for storms will continue from Monday through Thursday
before taperinf off on Friday. Looking at three to four inches of
rainfall through the period. Rivers... bayous... and creeks are going
to rise with some moving above flood stage towards Wednesday into
Thursday and Friday as the ground is already saturdated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-452-455-472-475-291000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
349 AM CST Sat Jan 28 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.

Elevated southerly winds are expected over the weekend, then linger
into Sunday as another cold front pushes through the coastal waters.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds and seas are expected to fall as the gradient relaxes a bit
late Sunday but will remain elevated through Wednesday. On Wednesday
winds and seas will pick back up and remain elevated through Friday
becoming northerly behind the front.

Precipitation through the end of the forecast period as a series of
disturbances move across the region through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-470-291000-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
349 AM CST Sat Jan 28 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated southerly winds are expected over the weekend, then linger
into the coming week ahead. Another another cold front pushes
through the coastal waters pn Thursday morning.

Precipitation increases again Monday night through the end of the
forecast period as a series of disturbances move across the region
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 9:00 PM CSTSmall Craft AdvisoryLCH18 hr
Jan 27, 9:25 PM CSTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion15 days
Jan 28, 10:44 AM CSTRiver Flood WarningLCHLafayette, Vermilion10 days
Jan 28, 10:44 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry6 days
Jan 28, 10:44 AM CSTRiver Flood WarningLCHCalcasieu21 days

Nearby

Wind Advisories in Louisiana, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.